Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2016, 8:55 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2016, 8:55 AM MDT (14:55 UTC)
- Expired
- Aug 31, 2016, 11:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 175 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 11:01 AM MDT | FLASH FLOOD | Artesia, NM | SEVERAL STREETS BARRICADED IN ARTESIA DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WGUS54 KMAF 311455
FFWMAF
NMC015-311745-
/O.NEW.KMAF.FF.W.0051.160831T1455Z-160831T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 AM MDT WED AUG 31 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 1145 AM MDT
* AT 851 AM MDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
ARTESIA AREA OVER THE LAST TWO HOURS. OTHER LOCATIONS JUST WEST OF
CARLSBAD HAVE RECEIVED SIGNIFICANT RAINFALL EARLIER THIS MORNING.
UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN IN SOME LOCATIONS.
ADDITIONAL RAINFALL IS EXPECTED. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARLSBAD...ARTESIA...SEVEN RIVERS AIRPORT...SEVEN RIVERS...
COTTONWOOD...LAKEWOOD...AVALON...LIVING DESERT STATE PARK...
BRANTLEY LAKE STATE PARK...CARLSBAD NORTH...LAKE AVALON...DAYTON...
ARTESIA MUNICIPAL AIRPORT...ATOKA AND CAVERN CITY AIR TERMINAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3296 10418 3256 10420 3232 10424 3224 10452
3295 10454
$$
031 follow-up statement
106
WGUS74 KMAF 311654
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1054 AM MDT WED AUG 31 2016
NMC015-311745-
/O.CON.KMAF.FF.W.0051.000000T0000Z-160831T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY NM-
1054 AM MDT WED AUG 31 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT FOR
NORTH CENTRAL EDDY COUNTY...
AT 1051 AM MDT...LOCAL LAW ENFORCEMENT REPORTED SEVERAL STREET AND LOW
WATER CROSSINGS SITES BARRICADED DUE TO HIGH WATER IN THE CITY OF ARTESIA
AND CARLSBAD. ADDITIONAL RAINFALL IS EXPECTED AND WILL INCREASE THE FLASH
FLOOD THREAT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARLSBAD...ARTESIA...SEVEN RIVERS AIRPORT...SEVEN RIVERS...
COTTONWOOD...LAKEWOOD...AVALON...LIVING DESERT STATE PARK...
BRANTLEY LAKE STATE PARK...CARLSBAD NORTH...LAKE AVALON...DAYTON...
ARTESIA MUNICIPAL AIRPORT...ATOKA AND CAVERN CITY AIR TERMINAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3296 10418 3256 10420 3232 10424 3224 10452
3295 10454
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:33 AM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 31, 2:33 AM MDT, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 333 AM CDT WED AUG 31 2016 .DISCUSSION... Seeing a bit of lull in precip overnight tonight with just some light rain moving across portions of southeast New Mexico and Permian Basin. Today, we begin to see a slight change in the upper pattern as a weak upper ridge over OK/north TX region begins to shift SW over the area. It looks as though easterly/upslope flow will continue in low and mid levels, keeping abundant moisture in place the next several days as well as fairly decent rain chances across the region. Unfortunately, best chances for heavy rain and localized flooding will remain over southeast New Mexico, Guadalupe Mountains, upper Trans Pecos and NW Permian Basin today, where flash flooding has been of some concern the last few days. Given that widespread flooding is not expected, decided to go ahead and cancel the Flash Flood Watch for the entire forecast area. Temperatures will be similar or maybe a degree or two warmer than what we saw on Tuesday with highs ranging from the upper 70s across SE NM and the mountain regions to the mid/upper 80s elsewhere. Rain chances hang on into Thursday and Friday although coverage is expected to be lower than previous days. By the weekend, we should see a little more sun and lowering rain chances, resulting in temps returning to near normal readings with highs in the upper 80s to low 90s through early next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 85 70 86 70 / 40 30 40 30 Carlsbad 78 65 79 66 / 60 50 50 40 Dryden 89 72 91 72 / 30 20 20 10 Fort Stockton 84 67 84 67 / 40 30 40 20 Guadalupe Pass 73 60 75 62 / 60 50 40 30 Hobbs 78 64 78 65 / 50 50 50 40 Marfa 77 61 79 62 / 40 30 30 20 Midland Intl Airport 85 68 85 68 / 40 40 40 30 Odessa 84 68 84 68 / 40 40 40 30 Wink 84 68 85 69 / 50 40 40 30 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 10/27
Hazardous weather outlook, Aug 31, 4:34 AM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 534 AM CDT WED AUG 31 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 534 AM CDT WED AUG 31 2016 /434 AM MDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. HEAVY RAIN AMOUNTS WILL NOT BE AS WIDESPREAD AS HAS BEEN SEEN THE PAST FEW DAYS THOUGH ISOLATED FLASH FLOODING WILL STILL BE POSSIBLE WITH THE GREATEST THREAT IN SOUTHEAST NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR HEAVY RAINFALL THURSDAY AND FRIDAY THOUGH RAIN CHANCES WILL BE DECREASING. ISOLATED FLASH FLOODING WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 31, 7:24 AM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 AM CDT WED AUG 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM FLASH FLOOD ARTESIA 32.85N 104.43W
08/31/2016 EDDY NM TRAINED SPOTTER
WEST RAY AVENUE, 1.83 INCHES OF RAIN REPORTED. STREET
FLOODED CURB TO CURB 3 TO 6 INCHES DEEP.
&&
CMRThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:34 PM MDT | Areal Flood Warning | MAF | Eddy | 3 hr |
| Aug 31, 3:24 AM MDT | Areal Flood Advisory | MAF | Eddy | 4 hr |
| Aug 31, 7:29 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 31, 8:09 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 31, 11:46 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Aug 31, 12:15 PM MDT | Flash Flood Watch | MAF | Eddy, Lea | 30 hr |
| Aug 31, 1:30 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 2 hr |
| Aug 31, 2:39 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.